Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX

May 7, 2012Eddy County, Lea County, New Mexico; Culberson County, Loving County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 9:03 PM MDT for Eddy County, Lea County, New Mexico; Culberson County, Loving County, Reeves County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 9:03 PM MDT (03:03 UTC)
Expired
May 7, 2012, 10:00 PM MDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS54 KMAF 080303
SVRMAF
NMC015-025-TXC109-301-389-080400-
/O.NEW.KMAF.SV.W.0117.120508T0303Z-120508T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM MDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOVING COUNTY IN WEST TEXAS...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM MDT/1100 PM CDT/

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  RED BLUFF...OR 22 MILES NORTHWEST OF MENTONE...MOVING NORTH AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HALFWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING/1100 PM CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3267 10404 3258 10352 3178 10377 3183 10404
TIME...MOT...LOC 0303Z 190DEG 40KT 3191 10392

$$
1 follow-up statement
122 
WWUS54 KMAF 080329
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM MDT MON MAY 7 2012

NMC015-025-TXC109-301-389-080400-
/O.CON.KMAF.SV.W.0117.000000T0000Z-120508T0400Z/
LOVING TX-LEA NM-EDDY NM-REEVES TX-CULBERSON TX-
929 PM MDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
MDT/1100 PM CDT/ FOR EXTREME NORTHEASTERN CULBERSON...EXTREME
NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
NORTHWESTERN LOVING COUNTIES...

AT 927 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTH OF RED BLUFF LAKE...OR ABOUT 28 MILES
SOUTHEAST OF CARLSBAD...MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN EDDY COUNTY AND EAST CENTRAL EDDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING/1100 PM CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3267 10404 3258 10352 3178 10377 3183 10404
TIME...MOT...LOC 0329Z 188DEG 35KT 3214 10389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:29 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 7, 5:29 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT MON MAY 7 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME SEVERE...ARE ACROSS THE AREA AND MAY
AFFECT TAF SITES OFF AND ON THRU THE NIGHT. IN THE NEAR TERM HOB/CNM/INK
MAY BE AFFECT THRU 05Z. OTHERWISE OUTFLOW BOUNDARIES AND THE COLD
FRONT ARE GENERALLY KEEPING WINDS NE-E. LOCAL AREAS OF DUST MAY ALSO
AFFECT SOME AREAS INCLUDING THE CNM SITES THRU 02Z. MVFR CONDITIONS
WILL BE POSSIBLE WITH STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 7, 2:03 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT MON MAY 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE
PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE
SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR
TWO WILL ALSO BE POSSIBLE.

TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE
STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER
TRANS PECOS AND PERMIAN BASIN.  INITIALLY LARGE HAIL WILL BE THE
PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS
THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION.
HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY
NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND
BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY
SOUTH OF INTERSTATE 20.  LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 7, 7:00 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             1 S HOBBS               32.72N 103.16W
05/07/2012  E1.75 INCH       LEA                NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, May 7, 7:25 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT MON MAY 7 2012

TXZ057-058-258-080200-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
825 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN CULBERSON COUNTY UNTIL 900 PM CDT/800 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF GUADALUPE PASS AT
825 PM CDT/725 PM MDT/...MOVING NORTH AT 20 MPH.  PINE SPRINGS IS IN
THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING/800 PM MDT MONDAY EVENING/ FOR SOUTHWESTERN TEXAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY
EVENING/1000 PM MDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&
Local storm report, May 7, 7:33 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             10 SE HOBBS             32.63N 103.04W
05/07/2012  E1.75 INCH       GAINES             TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Local storm report, May 7, 8:04 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             12 SSW PAYNES CORNER    32.57N 102.88W
05/07/2012  E1.00 INCH       GAINES             TX   STORM CHASER

&&

GREGORY.MURDOCH
Special weather statement, May 7, 8:26 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 PM CDT MON MAY 7 2012

TXZ058-074-075-080300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
926 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EAST CENTRAL JEFF DAVIS...NORTH CENTRAL
BREWSTER...REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 1000 PM
CDT...

STRONG THUNDERSTORM WERE LOCATED 18 MILES NORTHWEST OF TOYAH TO SOUTH
OF BALMORHEA AT 925 PM CDT.  THESE STORMS WERE MOVING NORTHEAST AT 25
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Local storm report, May 7, 9:00 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     22 W SEMINOLE           32.72N 103.03W
05/07/2012                   GAINES             TX   EMERGENCY MNGR

            STRONG WINDS DAMAGED A ROOF AND UPROOTED A 2 FOOT
            DIAMETER TREE.

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:45 PM MDTSevere Thunderstorm WarningMAFLea45 min
May 7, 7:03 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 7, 7:13 PM MDTSevere Thunderstorm WarningMAFLea62 min
May 7, 7:42 PM MDTFlash Flood WarningMAFLea3 hr
May 7, 9:25 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
May 8, 1:58 AM MDTAreal Flood AdvisoryMAFEddy3 hr
May 7, 7:27 PM MDTSevere Thunderstorm WarningMAFGaines63 min
May 7, 8:13 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
May 7, 8:29 PM MDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 7, 8:40 PM MDTSevere Thunderstorm WarningMAFReeves, Ward65 min
May 7, 9:33 PM MDTSevere Thunderstorm WarningMAFDawson29 min
May 7, 11:21 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos54 min
May 8, 4:56 PM MDTSevere Thunderstorm WarningMAFPresidio64 min
May 8, 5:21 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves54 min
May 8, 5:46 PM MDTRiver Flood WarningMAFPresidio60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.